Allergic reactions to penicillin during in vitro fertilization and intrauterine insemination.

Published

Journal Article

Two cases are reported in which hypersensitivity reactions occurred after intrauterine placement of spermatozoa or embryos. Because the cells were processed and transferred in antibiotic-containing media, these reactions were suspected to be because of penicillin allergy. One patient had no prior penicillin allergy but was found to be penicillin allergic by skin testing. The other had a history of allergy to oral penicillin. In both cases, the allergy symptoms did not occur during subsequent cycles when antibiotics were removed from the transfer media. These reports suggest that in patients known to be penicillin sensitive, penicillin should not be used during transfer of gametes and embryos for assisted reproductive procedures. In addition, the routine use of antibiotics in these procedures should be scientifically evaluated.

Full Text

Duke Authors

Cited Authors

  • Smith, YR; Hurd, WW; Menge, AC; Sanders, GM; Ansbacher, R; Randolph, JF

Published Date

  • October 1992

Published In

Volume / Issue

  • 58 / 4

Start / End Page

  • 847 - 849

PubMed ID

  • 1426339

Pubmed Central ID

  • 1426339

International Standard Serial Number (ISSN)

  • 0015-0282

Digital Object Identifier (DOI)

  • 10.1016/s0015-0282(16)55343-6

Language

  • eng

Conference Location

  • United States